Maryland, 2019

Damaging Winds in Maryland, June 17, 2019

June 17, 2019 · NWS AKQ · 3 events in 2 counties and zones

Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 17, 7:07 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 17, 7:07 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
807 PM EDT Mon Jun 17 2019

.SYNOPSIS...
High pressure anchored off the Southeast coast for most of the
upcoming week. A weak frontal boundary approaches from the
northwest today into Tuesday bringing a chance for showers and
storms to the region.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 215 PM EDT Monday...

Latest analysis reveals sfc high pressure anchored in place off
the Coastal Carolinas this morning. Weak sfc cool front lingers
over the northeast, just north of the Mason-Dixon line at
midday. Aloft, quasi-zonal flow continues over the region, with
some weak upper level disturbances riding SW to NE along the
periphery of the southeast upper ridge.

Strong heating and and a mainly clear sky have allowed temps to
rise well into the 80s to low 90s this afternoon (some cooler
low to mid 80s MD beaches). MSAS analysis indicating some weak
capping hanging on from the RIC metro over to the eastern shore,
but we should see this cap break over the next few hours as
temps increase a bit more.

While a belt of enhanced westerly flow will generally stay
north of the local area today, the subtle perturbations in the
flow aloft have allowed some sct showers and storms to fire up
along developing lee trough off to the west. Past few runs of
the HRRR and the WRF-ARW continue to show this activity spilling
E-NE across our northern tier of Virginia piedmont counties
after 4pm, eventually reaching the northern neck and MD Eastern
Shore after 7pm, closer to the enhanced winds aloft. The nrn
neck/eastern shore area remains in a Slight Risk area, with a
Marginal Risk extending south to roughly the highway 460
corridor. Strong straight line winds and a few isolated
instances of large hail are more likely in these areas.
Areas to the south of the Marginal Risk will be well removed
from the stronger flow aloft and severe weather is
correspondingly less likely in this region, though a few of the
stronger thunderstorm cores this afternoon will be capable of
generating briefly gusty winds and heavy rain.

Given weak (south) to marginal (north) effective shear, rain
chances will wane quickly after sunset, and become relegated to
the northern tier by midnight, with no PoPs carried overnight.
Early morning lows in the upper 60s and low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Monday...

Similar weather story for Tuesday, as the sfc front drops a bit
closer to the area. A bit more in the way of showers and storms
are expected Tuesday aftn and evening, with the potential for a
few more strong storms across the region. SPC has continued the
Marginal Risk for severe storms over the entire area, with
strong gusty winds remaining the mostly likely severe hazard.
Highs Tuesday will be modestly cooler than Monday due to greater
chances for rain and increased cloud cover with expected highs
in the upper 80s to low 90s.

Unsettled weather pattern continues for Wednesday with
continued moist SW flow, strong daytime heating, and a continued
series of transient shortwave disturbances bringing additional
(mainly diurnally-driven) scattered showers and storms. 12z Model
guidance continues to lean toward a better defined system
traversing the region Thursday with another shot at strong to
severe storms, clearing by late Thu night. Highs each day in the
upper 80s and low 90s with overnight lows remaining in the
upper 60s and low 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

High pressure builds into the area from the north Fri and Sat.
This generally keeps it dry although some late day convection
may fire up over the wrn Piedmont Sat. Highs both days in the
low-mid 80s, a bit cooler at the coast. Lows in the 60s to nr 70
se.

Srn ridge establishes itself early next week. NW flow along
with a lee trof will result in sct mainly diurnal convection
each day. Warmer and more humid. Highs Sun 85-90 inland, low-mid
80s near the water. Lows Sun nite upr 60s-lwr 70s. Highs Mon
upr 80s-lwr 90s except low-mid 80s along the coast.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 800 PM EDT Monday...

Per current radar trends, sct convection will track across the
coastal TAF sites over the next 1-3 hrs. Thus, VFR conditions
with sct CB's tempo drops to MVFR CIGS with IFR VSBYS in hvy
rain. VFR conditions return by midnite as most if all pcpn
weakens/dissipates. Winds variable in and around tstrms.

Another round of diurnal convection Tue, but kept thunder out
of fcst this far out.

Outlook: SCT diurnal convection conditions continue through
most of the week.

&&

.MARINE...
As of 400 PM EDT Monday...

South to Southwesterly flow continues across the waters as the
Bermuda High remains entrenched over the Western Atlantic and
Southeastern US.  Winds speeds vary during the day with lower winds
through the afternoon hours and some increase during the evening and
overnight hours.  At this point however those winds seem to range
between about 5kt - 15 kt.  That is expected to continue through
Tuesday evening when a weak cold front tries to slide into the Mid-
Atlantic States.  This wave should back the winds more to the south
and might kick things up more into the 15 kt range through Wednesday
morning when the shortwave moves through and off the coast.

Behind this wave, the flow weakens and turns back to the SW for
Wednesday night but thing begins to increase again on Thursday into
Friday as a stronger cold front approaches the area.  The wind shift
with the front on Friday will flip the winds to the NW and they
might briefly get a bit strong but at this point don't think winds
during the next 4 to 5 days will reach SCA levels.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM/RHR
LONG TERM...MPR
AVIATION...MPR
MARINE...ESS
Hazardous weather outlook, Jun 17, 3:09 AM EST, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
409 AM EDT Mon Jun 17 2019

NCZ012>017-030>032-102-VAZ065-079-087-092-096>098-180815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Brunswick-
Greensville-Southampton-Suffolk-Chesapeake-Virginia Beach-
409 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance for strong to severe thunderstorms to develop on Tuesday with
gusty winds, frequent lightning, and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ064-075>077-521-180815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Western Essex-
409 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and north central Virginia.

.DAY ONE...Today and tonight.

Slight risk of strong to severe storms this afternoon. Gusty winds,
frequent lightning, and heavy rain are possible in addition to
isolated instances of large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance for strong to severe thunderstorms to develop on Tuesday with
gusty winds, frequent lightning, and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-066>069-078-080>086-088>090-093-095-099-100-509>520-
522>525-180815-
Fluvanna-Prince Edward-Cumberland-Goochland-Lunenburg-Nottoway-
Amelia-Powhatan-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Isle of Wight-Norfolk/Portsmouth-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
409 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Marginal risk of strong to severe storms this afternoon. Gusty
winds, frequent lightning, and heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance for strong to severe thunderstorms to develop on Tuesday with
gusty winds, frequent lightning, and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 17, 7:52 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
852 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     MARINE TSTM WIND 2 NNE SMITH BEACH       37.41N 75.97W
06/17/2019  M43 MPH          ANZ631             VA   MESONET

            MESONET STATION FW4496 MACHIPONGO.

&&

JM
Special weather statement, Jun 17, 7:56 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
856 PM EDT Mon Jun 17 2019

MDZ021>023-180145-
Dorchester-Wicomico-Somerset-
856 PM EDT Mon Jun 17 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOMERSET...
SOUTHWESTERN WICOMICO AND CENTRAL DORCHESTER COUNTIES...

At 855 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Cambridge to 16 miles southwest of Vienna
to 9 miles southwest of Deal Island. Movement was east at 25 mph.

Wind gusts in excess of 40 mph, pea size hail and frequent
ligntning are possible with these storms.

Locations impacted include...
Salisbury, Fruitland, Princess Anne, University Of Maryland Eastern
Shore, Salisbury University, Hebron, Lawsonia, Westover, Deal Island,
Marion Station, Tylerton, West Pocomoke, Mardela Springs, Whitehaven,
Wetipquin, Trinity, Eden, Kingston, Mount Vernon and Green Hill.

Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3846 7560 3821 7557 3794 7571 3796 7605
      3797 7604 3797 7605 3803 7582 3814 7579
      3812 7609 3814 7608 3823 7582 3826 7592
      3835 7586 3836 7587 3823 7597 3837 7601
      3814 7609 3813 7610 3847 7621
TIME...MOT...LOC 0055Z 289DEG 26KT 3848 7613 3829 7600 3811 7611

44
Local storm report, Jun 17, 8:14 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
914 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     EASTVILLE               37.35N 75.94W
06/17/2019                   NORTHAMPTON        VA   911 CALL CENTER

            A COUPLE OF TREES DOWN.

&&

JM
Local storm report, Jun 17, 8:19 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
919 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 SSW BUMPASS           37.95N 77.74W
06/17/2019                   LOUISA             VA   911 CALL CENTER

            TREE DOWN ON A HOME ON WINDING RIDGE ROAD.

&&

JM
Local storm report, Jun 17, 8:21 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
921 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 SSW PENDLETON         37.98N 77.91W
06/17/2019                   LOUISA             VA   911 CALL CENTER

            TREE DOWN ON A MOBILE HOME.

&&

JM
Local storm report, Jun 17, 8:23 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
923 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     MINERAL                 38.01N 77.91W
06/17/2019                   LOUISA             VA   911 CALL CENTER

            MULTIPLE TREES DOWN FROM MINERAL TO BUMPASS.

&&

JM

The radar

The Dover AFB radar (KDOX), 63 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
June 17, 8:28 PM EST
Where
Wicomico County, 0.88 mi NW of Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.290, -75.690

Trees were downed.

Thunderstorm Wind, Wicomico

When
June 17, 8:28 PM EST
Where
Wicomico County, 0.54 mi W of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.420, -75.690

Trees were downed.

Thunderstorm Wind, Worcester

When
June 17, 8:44 PM EST
Where
Worcester County, 1.28 mi ENE of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.440, -75.200

Numerous trees were downed along Bishopville Road, Jarvis Road, and Saint Martins Neck Road. Four trees fell on a house and garage on Bishopville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838622, 838623, 838626.